Arkansas, 2010Excessive Heat and Heat in Arkansas, August 1 to 5, 2010
August 1 to 5, 2010 · NWS MEG · 19 events in 12 counties and zones
An upper level ridge of high pressure further intensified over the Mid-South continuing from the end of July into the beginning of August. The upper ridge of high pressure produced above normal temperatures over the area.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge of high pressure further intensified over the Mid-South continuing from the end of July into the beginning of August. The upper ridge of high pressure produced above normal temperatures over the area. The combination of high humidity and above normal temperatures produced brutal heat indices of 105-120 degrees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 1, 5:46 AM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 1, 5:46 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
646 AM CDT SUN AUG 1 2010
.PREV DISCUSSION... /ISSUED 519 AM CDT SUN AUG 1 2010/
DISCUSSION...
A DANGEROUS AND PROLONGED HEAT WAVE WILL INTENSIFY ACROSS THE
MIDSOUTH THROUGH THE FIRST HALF OF THIS WEEK. PROPER PRECAUTIONS
SHOULD BE TAKEN TO ENSURE THAT YOU ALONG WITH YOUR RELATIVES AND
FRIENDS WILL BE ABLE TO STAY COOL. HEAT INDEX READINGS BETWEEN 110
AND 115 DEGREES ARE POSSIBLE ACROSS ALL OF THE AREA BY TUESDAY.
SUBTLE SURFACE FEATURES ARE MAKING FOR A SOMEWHAT DIFFICULT
FORECAST FOR TODAY IN DETERMINING PLACEMENT OF THE HEAT ADVISORY
AND AN EXCESSIVE HEAT WARNING. A WEAK SURFACE TROUGH WILL MOVE
SOUTHWARD THROUGH EAST CENTRAL AND NORTH MS TODAY AS A STRONG
UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE MIDSOUTH FROM THE WEST.
SURFACE DEW POINTS ARE EXPECTED TO BE HIGHER THAN YESTERDAY ALONG
AND BEHIND THIS SURFACE TROUGH ACROSS MOST OF THE MIDSOUTH AS THE
DEW POINTS POOL. MEANWHILE NORTHEAST WINDS WILL FILTER SOMEWHAT
DRIER AIR AT THE SURFACE INTO THE NORTHEAST CORNER OF WEST TN. IN
ADDITION...MODELS INDICATE SLIGHT COOLING AT THE LOWER LEVELS FROM
YESTERDAY ACROSS THE EXTREME NORTHERN PORTIONS OF THE REGION.
CONSIDERING ALL OF THESE VARIOUS FACTORS HAVE ISSUED AN EXCESSIVE
HEAT WARNING FROM EAST-CENTRAL ARKANSAS (SOUTH OF JONESBORO)
ACROSS MEMPHIS INTO MUCH OF NORTH MS INCLUDING TUPELO AS HEAT
INDEX READINGS CLIMB TO NEAR OR A LITTLE ABOVE 110 DEGREES. ALSO
MAINTAINED THIS EXCESSIVE HEAT WARNING INTO MONDAY FOR THIS SAME
LOCATION. ELSEWHERE KEPT THE HEAT ADVISORY GOING TODAY WITH HEAT
INDEX READINGS REACHING 105 TO 109 DEGREES EXCEPT FOR THE COUNTIES
IN WEST TN ALONG THE TN RIVER.
CAN NOT TOTALLY RULE OUT AN ISOLATED THUNDERSTORM ACROSS EAST
CENTRAL AR AND FROM ABOUT THE TN/MS LINE SOUTHWARD TODAY...BUT
WITH THE BUILDING UPPER LEVEL RIDGE AND STRONG SUBSIDENCE THINK
THE PROBABILITY IS TOO LOW TO MENTION IN THE FORECAST.
THE UPPER LEVEL RIDGE WILL EXPAND AND STRENGTHEN ACROSS THE
MIDSOUTH MONDAY AND TUESDAY WITH A H5 HIGH OF 597-598 DM SETTLING
OVER THE LOWER MS RIVER VALLEY. GOOD ANTICYCLONIC FLOW ALOFT WILL
RESULT IN STRONG SINKING MOTION ACROSS THE MIDSOUTH WITH LITTLE
CHANCE OF RAIN THROUGH AT LEAST WEDNESDAY. VERY HOT AIR IS
INDICATED TO PUSH INTO THE REGION FROM THE WEST WITH 925 MB
TEMPERATURES CLIMBING TO AN IMPRESSIVE 30-33 DEGREES C WITH 850 MB
TEMPERATURES REACHING 24-25 DEGREES C. THINK SURFACE TEMPERATURES
WILL CLIMB TO BETWEEN 100 AND 103 DEGREES ACROSS ALL OF THE
MIDSOUTH WITH HEAT INDEX READINGS REACHING BETWEEN 110 AND 115
DEGREES BY TUESDAY. THE EXACT HEAT INDEX READINGS WILL DEPEND ON
HOW MUCH DRIER AIR ALOFT CAN MIX DOWN TO THE SURFACE. OVERNIGHT
LOWS WILL BE VERY WARM BY TUESDAY MORNING WITH THE MS RIVER DELTA
AREA INCLUDING MEMPHIS PROBABLY NOT DROPPING BELOW THE LOWER 80S.
ISSUED AN EXCESSIVE HEAT WATCH FOR MONDAY A LITTLE TO THE NORTH
AND EAST OF THE EXCESSIVE HEAT WARNING...AND EXTENDED THE HEAT
ADVISORY EASTWARD TO INCLUDE THE COUNTIES OF WEST TN ALONG THE TN
RIVER. NO DOUBT EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES WILL
BE NEEDED FOR THE ENTIRE MIDSOUTH MUCH IF NOT ALL OF THE REMAINDER
OF THE WEEK.
TUESDAY THROUGH THURSDAY LOOK TO BE THE PEAK OF THE HEAT WAVE AT
THIS TIME. THE GFS AND ECMWF INDICATE THE UPPER LEVEL RIDGE SLOWLY
WEAKENING A LITTLE OVER THE AREA BY THE END OF THE WEEK...ALTHOUGH
CONFIDENCE IS LOW ON THIS OCCURRING. IF THIS OCCURS...THERE WILL
BE A SLIGHT CHANCE OF THUNDERSTORMS FROM THURSDAY ONWARD. TEMPERATURES
MAY DECREASE SLIGHTLY BUT WILL STILL BE VERY HOT...AND HEAT
ADVISORIES MAY STILL BE NEEDED.
JCL
&&
.AVIATION...
12Z TAFS
VFR CONDITIONS AND LIGHT WINDS ARE EXPECTED THRU THE PERIOD.
BORGHOFF
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 98 80 100 82 / 10 10 10 0
MKL 95 72 98 76 / 10 10 10 0
JBR 98 76 100 79 / 10 10 10 0
TUP 98 77 100 78 / 10 10 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 10 AM CDT MONDAY FOR CLAY-CRAIGHEAD-GREENE-
LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.
EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR CLAY-CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
RANDOLPH.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT MONDAY FOR CRITTENDEN-
CROSS-LEE AR-PHILLIPS-ST. FRANCIS.
MO...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR DUNKLIN-PEMISCOT.
MS...HEAT ADVISORY UNTIL 10 AM CDT MONDAY FOR BENTON MS-ITAWAMBA-
MONROE-TIPPAH.
EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR BENTON MS-ITAWAMBA-MONROE-TIPPAH.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT MONDAY FOR CALHOUN-
CHICKASAW-COAHOMA-DESOTO-LAFAYETTE-LEE MS-MARSHALL-PANOLA-
PONTOTOC-QUITMAN-TALLAHATCHIE-TATE-TUNICA-UNION-YALOBUSHA.
HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR ALCORN-PRENTISS-
TISHOMINGO.
TN...HEAT ADVISORY UNTIL 10 AM CDT MONDAY FOR LAUDERDALE-TIPTON.
EXCESSIVE HEAT WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
FOR LAUDERDALE-TIPTON.
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT MONDAY FOR FAYETTE-SHELBY.
HEAT ADVISORY FROM 10 AM TO 9 PM CDT MONDAY FOR CARROLL-DECATUR-
HARDIN-HENDERSON-HENRY-WEAKLEY.
HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR CHESTER-CROCKETT-DYER-
GIBSON-HARDEMAN-HAYWOOD-LAKE-MADISON-MCNAIRY-OBION.
&&Hazardous weather outlook, Aug 1, 4:38 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
538 AM CDT SUN AUG 1 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
538 AM CDT SUN AUG 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A DANGEROUS AND PROLONGED HEAT WAVE WILL INTENSIFY ACROSS THE
MIDSOUTH TODAY THROUGH THE FIRST HALF OF THIS WEEK.
AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FROM EAST-CENTRAL
ARKANSAS ACROSS A SMALL PART OF SOUTHWEST TENNESSEE INTO MUCH OF
NORTH MISSISSIPPI. THIS INCLUDES THE CITIES OF MEMPHIS AND TUPELO.
HEAT INDEX READINGS IN THIS AREA WILL CLIMB TO BETWEEN 110 AND 113
DEGREES. ELSEWHERE ACROSS THE MIDSOUTH A HEAT ADVISORY IS IN
EFFECT EXCEPT FOR THE COUNTIES IN WEST TENNESSEE ALONG THE
TENNESSEE RIVER. IN THE HEAT ADVISORY AREA...HEAT INDEX READINGS
WILL CLIMB TO BETWEEN 105 AND 109 DEGREES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AN EXCESSIVE HEAT WARNING IS IN EFFECT MONDAY FROM EAST-CENTRAL
ARKANSAS ACROSS A SMALL PART OF SOUTHWEST TENNESSEE INTO MUCH OF
NORTH MISSISSIPPI. THIS INCLUDES THE CITIES OF MEMPHIS AND TUPELO.
AN EXCESSIVE HEAT WATCH EXTENDS JUST TO THE NORTH AND EAST OF THIS
LOCATION AND INCLUDES JONESBORO. ELSEWHERE A HEAT ADVISORY IS IN
EFFECT.
EXCESSIVE HEAT WARNINGS OR HEAT ADVISORIES WILL BE NEEDED FOR THE
ENTIRE MIDSOUTH FOR MUCH IF NOT ALL OF THE WEEK. HEAT INDEX
READINGS WILL CLIMB TO BETWEEN 110 AND 115 DEGREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JCL
Excessive Heat, Crittenden
- When
- August 1, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- Crittenden forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.208, -90.309 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.
Excessive Heat, Cross
- When
- August 1, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- Cross forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.
Excessive Heat, St. Francis
- When
- August 1, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- St. Francis forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.022, -90.748 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.
Excessive Heat, Lee
- When
- August 1, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- Lee forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.781, -90.782 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.
Excessive Heat, Phillips
- When
- August 1, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- Phillips forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 34.428, -90.848 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.
Heat, Poinsett
- When
- August 1, 9:00 AM CST to August 2, 9:00 AM CST
- Where
- Poinsett forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.574, -90.663 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.
Heat, Craighead
- When
- August 1, 9:00 AM CST to August 2, 9:00 AM CST
- Where
- Craighead forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.
Heat, Mississippi
- When
- August 1, 9:00 AM CST to August 2, 9:00 AM CST
- Where
- Mississippi forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.764, -90.054 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.
Excessive Heat, Craighead
- When
- August 2, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- Craighead forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.831, -90.633 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.
Excessive Heat, Poinsett
- When
- August 2, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- Poinsett forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.574, -90.663 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.
Excessive Heat, Mississippi
- When
- August 2, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- Mississippi forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.764, -90.054 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.
Heat, Clay
- When
- August 2, 9:00 AM CST to August 3, 9:00 AM CST
- Where
- Clay forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.
Heat, Greene
- When
- August 2, 9:00 AM CST to August 3, 9:00 AM CST
- Where
- Greene forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.118, -90.559 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.
Heat, Randolph
- When
- August 2, 9:00 AM CST to August 3, 9:00 AM CST
- Where
- Randolph forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.342, -91.028 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.
Heat, Lawrence
- When
- August 2, 9:00 AM CST to August 3, 9:00 AM CST
- Where
- Lawrence forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
Heat index readings reached between 105 and 109 degrees during the afternoon and evening hours.
Excessive Heat, Randolph
- When
- August 3, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.342, -91.028 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.
Excessive Heat, Lawrence
- When
- August 3, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.041, -91.107 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.
Excessive Heat, Clay
- When
- August 3, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.368, -90.417 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.
Excessive Heat, Greene
- When
- August 3, 9:00 AM CST to August 5, 6:00 PM CST
- Where
- Greene forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 36.118, -90.559 (the zone’s center; the record gives no point)
Heat index readings ranged between 110 and 115 degrees during the afternoon and early evening hours.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 1 to 5, 20107 deaths · 4 injured · 29 events
- Excessive Heat in Mississippi, August 1 to 4, 20103 deaths · 47 events
- Excessive Heat and Heat in Mississippi, August 1 to 5, 20103 deaths · 1 injured · 29 events
- Excessive Heat in Oklahoma, August 1 to 6, 201034 injured · 5 events
- Excessive Heat and Heat in Arkansas, August 1 to 6, 20101 death · 74 events
- Excessive Heat in Louisiana, August 1 to 2, 20101 death · $90,000 · 2 events
- Flooding in Texas, August 1 to 20, 20101 death · 5 events
- Drought in Louisiana, August 1 to 31, 2010$4.5 million · 9 events
- Flooding in Iowa, August 1 to 31, 2010$4.1 million · 4 events
- Drought in Mississippi, August 1 to 31, 2010$2.5 million · 5 events
- Flash Flooding in New Mexico, August 1, 2010$2.1 million · 4 events
- Tornadoes and Hail in North Dakota, August 1, 2010$587,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255124, 255125, 255126, 255127, 255128, 255137, 255144, 255145, 255130, 255131, 255132, 255140, 255141, 255142, 255143, 255133, 255134, 255135, 255136.